• Users Online: 45
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2020  |  Volume : 16  |  Issue : 1  |  Page : 20-22

Profile of drug-induced liver injury due to antibiotics in patients with chronic liver disease


1 Department of Clinical Pharmacy, Amrita Institute of Medical Sciences, Amrita Vishwa Vidyapeetham, Kochi, Kerala, India
2 Department of Gastroenterology, Amrita Institute of Medical Sciences, Amrita Vishwa Vidyapeetham, Kochi, Kerala, India

Correspondence Address:
Prof. Rajesh Gopalakrishna
Department of Gastroenterology, Amrita Institute of Medical Sciences, Amrita Vishwa Vidyapeetham, AIMS Ponekkara P.O, Kochi - 682 041, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/AMJM.AMJM_8_20

Rights and Permissions

Background: Patients with chronic liver disease (CLD) may be more susceptible to drug-induced liver injury (DILI) through reduced drug clearance, aberrant metabolism, altered excretion, or impaired adaptive responses. The diagnosis of DILI may identify a reversible cause for acute decompensation. Aim: The aim was to study the profile and outcomes of DILI in CLD patients. Patients and Methods: A total of 400 consecutive in patients with CLD who had been received antibiotic therapy between September 2015 and April 2016 were prospectively studied for features suggestive of DILI. The Naranjo Adverse Drug Reaction (ADR) Probability Scale was used for identifying ADRs in CLD patients. Results: Sixty-three (15.8%) patients were identified by Naranjo Scale. The most common etiology of CLD in these patients was alcohol (49.2%); hepatitis C virus (7.9%), NASH (4.3%), cryptogenic (14.3%), and hepatitis B virus (5.6%) were other common causes. DILI was more common in Child class C (52.4%) as compared to Child B (30.2%) and Child A (17.4%). Thirteen (20.6%) patients had hepatitic, 17 (27%) had cholestatic, and 33 (52.45) had a mixed pattern. There were six cases with DILI due to anti-tubercular treatment. Clarithromycin (9 cases), clindamycin (9 cases), amoxicillin-clavulanate (7 cases), and co-trimoxazole (5 cases) were the most common antibiotics causing DILI in CLD patients. Forty-three (68.2%) recovered, 11 (17.4%) expired, 3 (4.7%) developed acute on chronic liver failure, and 2 (3.1%) underwent liver transplant. Conclusions: Definitive diagnosis of DILI in CLD patients is difficult, and it is often a diagnosis of exclusion. Exposure to a potentially hepatotoxic agent, the temporal profile of liver function test changes after initiation and withdrawal of antibiotics is useful pointers. Early diagnosis of DILI, even if not definitive, may help in timely intervention and affect outcomes in CLD patients.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed338    
    Printed16    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal